(800) 973-1540

5 Signs Someone With Atrial Fibrillation (A-Fib) Should See a Doctor

What to look for -- and what to do.

By , Caring.com senior medical editor
100% helpful
112272200

Atrial fibrillation, also known as A-fib, is a common heart condition that causes an irregular heartbeat. When someone is first diagnosed with A-fib, doctors should check for related conditions and then help him or her decide on rate versus rhythm control. It's also important to decide which blood thinner, if any, to start.

After that, anyone with atrial fibrillation needs regular medical appointments to check on the A-fib and monitor the blood thinners. But it's also important to contact a doctor promptly if he or she develops certain signs that the atrial fibrillation is getting out of control.

Watch for these signs and symptoms:

1. Racing heartbeat

A fast resting pulse can be a sign of poorly controlled A-fib and may mean that his or her medications need to be changed. Doctors usually investigate resting pulses that are higher than 100 beats per minute. A heart rate that gets above 100 with mild exertion (such as walking across the room) should also be checked into.

What to do: Let the doctor know if you notice a high resting heart rate or if your heart starts to race when you exert yourself. If you have a home blood pressure cuff, be sure to report the blood pressure, along with the heart rate. Many other acute health problems, such as low red blood cell count and infection, can cause a high heart rate, so your doctor's response will depend on what other symptoms are present. (Be sure to mention all symptoms.)

2. Shortness of breath

A-fib can sometimes cause shortness of breath, especially if the A-fib causes the person to have a racing heartbeat. Shortness of breath is usually worse with exertion, such as when climbing stairs, and sometimes is worse when the person lies flat in bed.

What to do: New or worse-than-usual shortness of breath should always be promptly reported to a doctor; it usually requires same-day evaluation. Shortness of breath is a symptoms of many potentially serious illnesses, including pneumonia, COPD exacerbation, heart failure exacerbation, and coronary artery disease.

3. Light-headedness and/or fatigue

This symptom is usually a result of a racing heartbeat. The person may complain of feeling light-headed or tired, especially after walking or other physical exertion. Light-headedness can also be caused by low blood pressure, which is sometimes an unintentional side effect of the medications prescribed to prevent a fast heart rate.

What to do: Check the person's pulse if you can, then report any new light-headedness or fatigue with exertion to a doctor promptly. If you have a home blood pressure cuff, it can be very helpful to report the person's blood pressure along with the pulse. Light-headedness can be caused by a variety of medical problems, so the doctor's response will depend on what other symptoms are present.

4. Swelling of the shins

A more unusual symptom, lower leg swelling, can be caused by A-fib if the A-fib happens to provoke symptoms of heart failure in a susceptible person. In this case, the person also usually experiences some shortness of breath with exertion.

What to do: Check the person's pulse if you can, then report any new lower leg swelling to a doctor promptly.

5. Irregular heartbeat

If you're pursuing a rhythm-control strategy and taking antiarrhythmic medications to keep the heart out of atrial fibrillation, an irregular heartbeat may mean the medications aren't working.

What to do: To spot an irregular heartbeat, check the pulse at the wrist or neck and concentrate on the rhythm for at least 30 seconds. If the time between beats is sometimes very short and other times longer, call and notify the doctor. (Note: It's normal for the pulse to occasionally skip a beat or give a double beat, but most beats should be coming regularly.) An ECG can determine if the irregular heartbeat is A-fib. If so, your antiarrhythmic medications may need to be changed or adjusted. If other symptoms such as shortness of breath, dizziness, or racing heartbeat are present, you should seek same-day medical care.

If you're taking aspirin or a stronger blood thinner such as warfarin or dabigatran, be sure to familiarize yourself with the signs of internal bleeding and see these tips on how to keep your blood levels in a safe range when taking warfarin.

You should also let the doctor know if you're having any difficulty properly taking your blood-thinning medication, since taking too much or too little can put you at extra risk for bleeding and stroke, respectively.

For more on how to manage A-fib, see Atrial Fibrillation: Rhythm Control or Rate Control? and which blood thinner to use.